New Mexico, 2024

Tornado and Flash Flood in New Mexico, May 28, 2024

May 28, 2024 · NWS ABQ · 15 events in 5 counties and zones

A disturbance embedded within upper level ridging along with higher surface moisture moving westward from Texas resulted in the development of thunderstorms in far northeast NM during the early afternoon hours. These storms became severe in northern Union County during the mid afternoon hours drifting southeast over east central Union County into the Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A disturbance embedded within upper level ridging along with higher surface moisture moving westward from Texas resulted in the development of thunderstorms in far northeast NM during the early afternoon hours. These storms became severe in northern Union County during the mid afternoon hours drifting southeast over east central Union County into the Texas Panhandle. One of these storms produced a brief tornado just southwest of Mount Dora along with quarter to golf ball size hail. Colliding outflow boundaries resulted in the development of new storms in far eastern Harding County and far southern Union County. These storms drifted south just west of the NM/TX state line during the evening hours dropping quarter to golf ball size hail and producing damaging winds gusts of up to 70 mph. The storms also caused flash flooding when moving through Clovis. Storms exited Roosevelt County into the Texas South Plains shortly before midnight local time.

Key Words: Tornado, Hail, Thunderstorm Wind Gust, Flash Flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 28, 10:34 AM MST, 2 hours 41 minutes earlier.

Area forecast discussion, May 28, 10:34 AM MST, 2 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1134 AM MDT Tue May 28 2024

...New AVIATION...

.SYNOPSIS...
Issued at 306 AM MDT Tue May 28 2024

An upper level ridge of high pressure will move over the Rockies
today, and while this feature typically brings fair weather, there
will be some low layer moisture that intrudes into far eastern New
Mexico, potentially leading to shower and thunderstorm development
there. Some storms may even turn strong to severe, particularly in
northeastern parts of New Mexico and along the Texas border where
large hail and damaging winds may accompany. A few showers and
thunderstorms will be possible again on Wednesday and Thursday,
mainly in the northeastern corner of the state where brief gusty
winds may quickly develop beneath any storms. Elsewhere around the
state, dry conditions with generally light to moderate breezes are
forecast with seasonable temperatures for late May. A fairly
similar weather pattern will persist through the end of this week
with drier conditions expected to follow early next week.

&&

.SHORT TERM...
(Today through Wednesday)
Issued at 306 AM MDT Tue May 28 2024

A perturbation embedded in a ridge of high pressure aloft will work
its way over the forecast area today from the southwest. It will
work with low level moisture that made its way into eastern parts
of the forecast area from the east overnight to produce scattered
to numerous showers and thunderstorms this afternoon and evening
over northeast and east central areas, with scattered to isolated
activity further west over the northern mountains, and also
further south across the far southeast plains. On the eastern
plains, 0-6 KM bulk shear in the 35-45 KT range, and surface based
CAPE around 1000-3000 J/KG, should enable some severe
thunderstorms to develop Tuesday afternoon and evening with a risk
of large hail and damaging winds. Meanwhile, inverted-V sounding
profiles on the western edge of the moisture in the northern
mountains indicate isolated dry thunderstorms this afternoon
capable of dry microbursts with localized and erratic wind gusts
up to 50 mph (from the spine of the Sangres westward with wetter
activity to the east). This evening, mesoscale models depict a
strong aggregated outflow boundary from the convection over
northeast areas being propelled southwestward through the central
highlands and southeast plains with wind gusts potentially up to
45 mph. This boundary will plunge through gaps in the central
mountain chain with a potentially strong east wind below canyons
opening into the central valley from Santa Fe southward from late
evening through the late night hours. Previous runs of the METMOS
Guidance suggested sustained winds of 29 KT below Tijeras Canyon
in Albuquerque late tonight, but it has since weakened speeds
some. If the thunderstorm outflows are strong enough, we could
easily experience 50 mph gusts in Albuquerque. Later shifts will
need to keep an eye on trends in case we need to issue a Wind
Advisory. Late tonight, isolated showers and thunderstorms are
forecast to linger over eastern areas, as a trailing disturbance
works its way through the ridge aloft. In addition, widespread low
clouds are forecast east of the central mountain chain, some of
which will probably work their way over Santa Fe with the
southeast canyon wind there.

On Wednesday afternoon, with plenty of low level moisture in place,
an upper level trough working its way through the northern and
central Rockies will be able to trigger another round of scattered
to isolated showers and thunderstorms over eastern parts of the
forecast area and as far west as the Sangre de Cristo Mountains.
Again, some dry and gusty cells will be possible on the west
slopes of the Sangres.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 306 AM MDT Tue May 28 2024

The dryline will meander over eastern NM Wednesday night into
Thursday morning before mostly mixing eastward into the afternoon
hours. With a weak surface low expected to develop to the lee of
the central mountain chain, there will be an opportunity for some
east northeast surface flow to be retained over far northeastern
zones (Union co and vicinity) where higher dewpoints could be held
in the backed flow, but much of the remainder of eastern NM would
likely see dewpoints plummet. This will keep a chance for storms
in far northeastern zones with some strong to severe
characteristics possible (mainly downburst winds). Otherwise
relatively light (compared to the first half of May) zonal flow
aloft will prevail with high temperatures staying within a few
degrees of average and reaching the upper 70’s, 80’s and low 90’s
in most areas.

Convection in eastern CO will help push a weak surface boundary
into northeast and eventually all of eastern NM Thursday night
into Friday morning. This will recharge moisture with rising
dewpoints again. However, the moisture would likely retreat back
eastward into Friday afternoon with again only far northeastern NM
likely retaining sufficient fuel for any showers or storms. The
same song and dance will then likely repeat Friday night into
Saturday morning with moisture sloshing back into eastern NM once
again, only to push back toward the TX border as a sharpening
dryline where convection will mostly initiate on the TX side
Saturday afternoon.

A couple of gentle negatively-tilted troughs aloft are forecast
Sunday into early next week, periodically crossing the eastern
Pacific into the southwestern and southern plains states. These
ill-defined features do not appear to have much strength or
organization, but will occasionally exhibit a subtropical jet
segment that would likely bring a bit more more breeziness and
drier air that will pose more difficulty for storm development,
even in far eastern NM.

&&

.AVIATION...
(18Z TAFS)
Issued at 1117 AM MDT Tue May 28 2024

Low level moisture in far eastern New Mexico today will lead to
scattered shower and thunderstorm development this afternoon. This
activity. A few storms could turn severe, particularly in the far
northeast plains and along the Texas border where large hail and
damaging winds are the main threats to aviation. Elsewhere, dry
conditions with generally light to moderate breezes are forecast.
By tonight, rain cooled air from showers and thunderstorms in
eastern NM and west TX is forecast to surge westward and result in
isolated showers or thunderstorms and widespread MVFR to IFR
ceilings mainly north of I-40 late tonight. Developing southwest
winds are forecast to begin scouring out the Gulf moisture by late
morning Wednesday.

&&

.FIRE WEATHER...
Issued at 306 AM MDT Tue May 28 2024

Through Saturday, moisture will continue to slosh into the
eastern plains nightly with backdoor fronts and/or southeasterly
return flow, then mix eastward with an active dryline each day.
Daily rounds of showers and thunderstorms are expected on the
eastern plains and as far west as the Sangre de Cristo Mountains.
A mix of wet and dry thunderstorms are forecast on the western
edge of the moisture, which could result in a few fire starts in
the northern mountains (west of the spine of the Sangres) today,
and along the west slopes of the Sangres Wednesday. Across central
and western areas, it will be dry and warm with high temperatures
near to around 7 degrees above 1991-2020 averages each afternoon.
Sunday and Monday look drier and gustier areawide as westerly
flow strengthens over the state.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  88  50  87  48 /   0   0   0   0
Dulce...........................  84  38  84  38 /   5   0   5   0
Cuba............................  82  46  82  46 /   0   0   5   0
Gallup..........................  84  42  84  40 /   0   0   0   0
El Morro........................  80  46  80  40 /   0   0   0   0
Grants..........................  85  42  85  43 /   0   0   0   0
Quemado.........................  82  47  83  42 /   0   0   0   0
Magdalena.......................  84  52  84  53 /   0   0   0   0
Datil...........................  81  49  82  45 /   0   0   0   0
Reserve.........................  87  42  87  37 /   0   0   0   0
Glenwood........................  91  58  90  50 /   0   0   0   0
Chama...........................  77  40  77  39 /  10   0  10   0
Los Alamos......................  81  54  79  55 /  10  10  10  10
Pecos...........................  81  50  79  49 /  10  20  30  20
Cerro/Questa....................  76  47  75  44 /  20  10  20  10
Red River.......................  71  39  71  34 /  30  20  20  20
Angel Fire......................  73  36  72  29 /  30  20  30  20
Taos............................  82  43  81  41 /  20  10  10  10
Mora............................  78  44  76  45 /  30  20  40  20
Espanola........................  89  50  87  49 /  10   5  10  10
Santa Fe........................  84  53  82  50 /  10  10  20  20
Santa Fe Airport................  86  51  85  48 /   5  10  20  10
Albuquerque Foothills...........  89  58  87  56 /   0   5  10   5
Albuquerque Heights.............  90  57  89  58 /   0   0   5   0
Albuquerque Valley..............  92  55  91  51 /   0   0   5   0
Albuquerque West Mesa...........  90  57  89  57 /   0   0   5   0
Belen...........................  92  52  91  52 /   0   0   0   0
Bernalillo......................  91  56  90  56 /   0   0   5   0
Bosque Farms....................  91  51  91  50 /   0   0   5   0
Corrales........................  91  56  90  55 /   0   0   5   0
Los Lunas.......................  91  53  90  52 /   0   0   0   0
Placitas........................  86  56  86  55 /   0   5   5   5
Rio Rancho......................  90  57  90  57 /   0   0   5   0
Socorro.........................  95  56  94  56 /   0   0   0   0
Sandia Park/Cedar Crest.........  81  53  79  51 /   0  10  10   5
Tijeras.........................  84  53  83  52 /   0  10  10   5
Edgewood........................  86  50  85  49 /   0  10  10   5
Moriarty/Estancia...............  86  48  85  44 /   0  10  10  10
Clines Corners..................  81  48  79  48 /   5  10  20  10
Mountainair.....................  84  50  84  50 /   0  10  10   0
Gran Quivira....................  84  50  84  50 /   0   5   5   0
Carrizozo.......................  89  55  89  56 /   0   0   5   0
Ruidoso.........................  82  50  81  49 /   0  10  10   5
Capulin.........................  78  46  74  47 /  70  20  50  30
Raton...........................  83  47  79  47 /  40  20  40  20
Springer........................  84  49  79  49 /  40  20  40  20
Las Vegas.......................  81  49  77  48 /  20  40  30  30
Clayton.........................  82  53  78  56 /  60  50  40  30
Roy.............................  84  51  77  54 /  40  40  40  40
Conchas.........................  91  57  86  58 /  20  30  30  30
Santa Rosa......................  89  55  82  56 /  10  20  20  20
Tucumcari.......................  91  56  85  60 /  20  30  30  30
Clovis..........................  94  58  83  61 /  20  20  20  20
Portales........................  95  57  84  60 /  10  20  20  20
Fort Sumner.....................  94  58  87  59 /  10  20  20  20
Roswell......................... 101  63  92  64 /   0  10  10  10
Picacho.........................  94  55  87  56 /   0  10  10   5
Elk.............................  92  52  90  54 /   0  10  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...44
LONG TERM....52
AVIATION...33

In the hours before

Special weather statement, May 28, 12:35 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
135 PM MDT Tue May 28 2024

NMZ227-230-282000-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
135 PM MDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL UNION COUNTY
THROUGH 200 PM MDT...

At 135 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Des Moines, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north central Union
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern New Mexico.

&&

LAT...LON 3699 10316 3672 10363 3686 10386 3700 10381
      3700 10320
TIME...MOT...LOC 1935Z 223DEG 10KT 3687 10365

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

12

The radar

The Pueblo radar (KPUX), 195 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Union

When
May 28, 1:15 PM MST to 1:38 PM MST
Where
Union County, 12.49 mi N of Grenville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.770, -103.590

A trained spotter reported quarter size hail from a severe storm in northern Union County.

Tornado, Union

When
May 28, 2:05 PM MST to 2:15 PM MST
Where
Union County, 2.82 mi SSW of Mt Dora to 5.12 mi SSE of Mt Dora
Rating
EFU
Path length
3.5 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
36.480, -103.500

A storm chaser reported a brief tornado over an open field south of Mount Dora and west of Clayton.

Hail, Union

When
May 28, 2:55 PM MST to 3:10 PM MST
Where
Union County, 11.62 mi WSW of Clayton
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
36.380, -103.370

Storm spotters reported quarter to golf ball size hail along U.S. Highway 56 near the Otto Cemetery southwest of Clayton.

Thunderstorm Wind, Union

When
May 28, 3:00 PM MST to 3:10 PM MST
Where
Union County, 11.62 mi WSW of Clayton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.380, -103.370

Powerlines down along U.S. Highway 56 near Otto Cemetery southwest of Clayton from damaging thunderstorm wind gusts.

Hail, Union

When
May 28, 4:20 PM MST to 4:53 PM MST
Where
Union County, 2.15 mi SSW of Amistad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.890, -103.160

A trained spotter a few miles south of Amistad reported quarter size hail from a severe thunderstorm.

Hail, Union

When
May 28, 5:10 PM MST to 5:30 PM MST
Where
Union County, 11.18 mi S of Amistad
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.760, -103.120

A trained spotter north of Nara Visa in far southern Union County reported golf ball size hail from a severe thunderstorm.

Hail, Harding

When
May 28, 5:40 PM MST to 5:56 PM MST
Where
Harding County, 22.29 mi SSW of Rosebud
Measured
1.75 in hail
Reported by
Public
Coordinates
35.530, -103.560

Golf ball size hail from a severe thunderstorm was observed in southern Harding County northwest of Ute Lake State Park.

Hail, Quay

When
May 28, 6:10 PM MST to 6:25 PM MST
Where
Quay County, Logan
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.370, -103.410

The Logan Fire Department reported quarter size hail from a severe thunderstorm.

Hail, Quay

When
May 28, 7:07 PM MST to 7:22 PM MST
Where
Quay County, 6.32 mi S of (Tcc)tucumcari Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.090, -103.580

A trained spotter reported quarter size hail from a severe thunderstorm east of Tucumcari.

Hail, Quay

When
May 28, 7:50 PM MST to 8:10 PM MST
Where
Quay County, 14.69 mi S of San Jon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.900, -103.370

A trained spotter near Wheatland reported lots of quarter size hail and wind gusts of up to 50 mph from a severe thunderstorm.

Hail, Curry

When
May 28, 9:20 PM MST to 9:42 PM MST
Where
Curry County, 4.86 mi SE of (Cvs)cannon Afb
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.330, -103.260

A trained spotter southwest of Clovis reported ping pong ball size hail along with 70 mph wind gusts from severe thunderstorms.

Thunderstorm Wind, Curry

When
May 28, 9:20 PM MST to 9:30 PM MST
Where
Curry County, 4.86 mi SE of (Cvs)cannon Afb
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.330, -103.260

A trained spotter reported an estimated 70mph wind gust from thunderstorm outflow just southwest of Clovis.

Hail, Roosevelt

When
May 28, 9:28 PM MST to 9:45 PM MST
Where
Roosevelt County, 0.9 mi NW of Portales
Measured
1.75 in hail
Reported by
Public
Coordinates
34.190, -103.340

A severe thunderstorm produced golf ball size hail in Portales. Report was shared by a media outlet in Lubbock, Texas.

Flash Flood, Curry

When
May 28, 9:40 PM MST to 10:00 PM MST
Where
Curry County, 0.84 mi NW of Clovis to 0.82 mi NE of Clovis
Cause
Heavy Rain
Reported by
Public
Coordinates
34.419, -103.210

Street flooding reported in Clovis.

Hail, Roosevelt

When
May 28, 10:00 PM MST to 10:15 PM MST
Where
Roosevelt County, 6.22 mi S of Arch
Measured
1.75 in hail
Reported by
Public
Coordinates
34.030, -103.130

A severe thunderstorm produced golf ball size hail in Dora, NM. Report was forwarded by a media outlet in Amarillo, TX.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyThe tornado archive for New Mexico, 2024Warnings in New Mexico, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169642, 1169643, 1169644, 1169645, 1169969, 1169978, 1169980, 1169981, 1169982, 1169983, 1169984, 1170132, 1169985, 1170133, 1169986.